Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 131, NWS Louisville, KY

May 2, 2002Barren County, Metcalfe County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 2, 2002, 11:47 AM CDT for Barren County, Metcalfe County, Kentucky. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 2, 2002, 11:47 AM CDT (16:47 UTC)
Expired
May 2, 2002, 12:20 PM CDT
In force
33 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Barren County, KY, Metcalfe County, KY

The radar

The Nashville radar (KOHX), 107 km from the middle of the area, began a volume at 16:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 11:55 AM CDTHail 1.75Summer Shade, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 8:45 AM CDTTornado WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1583 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
391 m²/s²
Significant tornado parameter
2.3
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 021647
SVRSDF
KYC009-169-021720-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1146 AM CDT THU MAY 2 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BARREN COUNTY IN SOUTH CENTRAL KENTUCKY
  SOUTHERN METCALFE COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 1220 PM CDT

* AT 1142 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR ROSEVILLE...OR ABOUT 29 MILES EAST OF
  BOWLING GREEN...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUMMER SHADE AROUND 1155 AM CDT
  BEAUMONT...EDMONTON AROUND NOON CDT
  GASCON AROUND 1205 PM CDT
  SUBTLE AROUND 1210 PM CDT

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.

$$
TWF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:00 AM CDT, 9 hours 47 minutes earlier.

Area forecast discussion, May 2, 2:00 AM CDT, 9 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 AM EDT THU MAY 2 2002

AT 07Z THE COLD FRONT HAD MOVED TO AN IND TO EVV TO PAH LINE WITH
THE WARM FRONT WELL NORTH OF THE FORECAST AREA AT THIS TIME. THERE
IS A DEFINITIVE LACK OF THUNDERSTORMS AT LEAST ACROSS OUR AREA THIS
MORNING DESPITE CONTINUED FAVORED SHEAR PROFILE. THE FEW STORMS THAT
HAVE DEVELOPED HAVE BEEN CONCENTRATED ACROSS THE NORTHERN HALF OF
THE FORECAST AREA WHERE THERE APPEARS TO BE LESS OF A CAP AND WHERE
THE MOISTURE CONVERGENCE APPEARS TO BE MAXIMIZED. THE ONGOING SEVERE
WEATHER WATCH CONTINUES UNTIL 400 AM AND AM NOT OVERLY CONFIDENT
THAT ADDITIONAL WEATHER WATCHES WILL BE ISSUED. ALONG AND AHEAD OF
THE COLD FRONT...SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE BUT
IT IS BECOMING MORE LIKELY THAT THE WIDESPREAD SEVERE WEATHER THREAT
IS DIMINISHING.

THE COLD FRONT CONTINUES TO SLOWLY MOVE INTO SOUTH CENTRAL AND EAST
CENTRAL KENTUCKY THROUGH THE MORNING AND SETTLES ALONG THE KENTUCKY
AND TENNESSEE BORDER LATER THIS AFTERNOON. A BATCH OF MOISTURE
ACROSS THE MID MISSISSIPPI RIVER VALLEY WILL RIDE UP BEHIND THE
FRONT AND THUS THE CHANCES FOR RAIN WILL CONTINUE THROUGH THE
AFTERNOON. WILL BACK OFF THE CATEGORICAL POPS WITH SHOWERS AND
THUNDERSTORMS LIKELY. TEMPERATURES WILL BE A CHALLENGE TODAY WITH
WINDS SWITCHING TO THE NORTHWEST ALLOWING COOLER AIR TO FILTER INTO
THE REGION.  WILL LIKELY SEE MORNING HIGHS ACROSS THE NORTH WITH
NEARLY STEADY TEMPERATURES ACROSS THE SOUTH AND EAST.

AS THE LOW CONTINUES TO MAKE PROGRESS SOUTH AND EAST THIS EVENING...
WILL HOLD ON TO A LINGERING CHANCE OF SHOWERS ACROSS THE SOUTH...
MAINLY EAST OF BOWLING GREEN AND SOUTH OF LEXINGTON. AS THE HIGH
PRESSURE RIDGE BUILDS IN FROM THE NORTH OVERNIGHT...THE CLOUDS
SHOULD GRADUALLY CLEAR FROM SOUTH TO NORTH.

FRIDAY SHOULD BE A PLEASANT MOSTLY SUNNY DAY HOWEVER CLOUDS IN THE
WARM AIR ADVECTION ZONE SHOULD BEGIN TO MOVE BACK INTO SOUTH CENTRAL
KENTUCKY LATE IN THE DAY.  WILL MAINTAIN THE CHANCE OF RAIN ACROSS
THE SOUTH FRIDAY NIGHT BUT FEEL THE SURFACE RIDGE WILL HOLD THE
SHOWERS ACROSS THE SOUTH HALF OF THE FORECAST AREA SATURDAY AS WELL.

THE EXTENDED FORECAST SEEMS ON TRACK WITH SHOWERS AND THUNDERSTORMS
MOVING BACK INTO THE REGION SUNDAY NIGHT AND MONDAY.

.SDF...NONE.

VLD

In the hours before

Local storm report, May 2, 8:46 AM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
946 AM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 AM    BOTLAND                   KY   .75 INCH HAIL
05/02/02   NELSON                         WIND DAMAGE TO TREES

RL
Local storm report, May 2, 8:49 AM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
949 AM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0941 AM    SPRINGFIELD               KY   1.75 INCH HAIL
05/02/02   WASHINGTON

RL
Local storm report, May 2, 9:02 AM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1002 AM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0956 AM    PERRYVILLE                KY   1.75 INCH HAIL
05/02/02   BOYLE

RL
Local storm report, May 2, 9:17 AM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1017 AM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 AM    HARRODSBURG               KY   .75 INCH HAIL
05/02/02   MERCER

TN
Local storm report, May 2, 9:26 AM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1026 AM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 AM    LEITCHFIELD               KY   .75 INCH HAIL
05/02/02   GRAYSON

TN
Local storm report, May 2, 10:31 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1131 AM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 AM    BRYANTSVILLE              KY   1.00 INCH HAIL
05/02/02   GARRARD

JSD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:00 PM CDTTornado WarningLMKLincoln30 min
May 1, 7:30 PM CDTTornado WarningLMKOldham30 min
May 1, 7:38 PM CDTSevere Thunderstorm WarningLMKJefferson32 min
May 1, 7:42 PM CDTSevere Thunderstorm WarningLMKHenry33 min
May 1, 7:48 PM CDTSevere Thunderstorm WarningLMKShelby42 min
May 1, 8:07 PM CDTSevere Thunderstorm WarningLMKFranklin23 min
May 1, 8:07 PM CDTTornado WarningLMKShelby23 min
May 1, 8:27 PM CDTSevere Thunderstorm WarningLMKScott48 min
May 1, 8:34 PM CDTSevere Thunderstorm WarningLMKFayette, Woodford36 min
May 1, 8:58 PM CDTSevere Thunderstorm WarningLMKBourbon, Clark32 min
May 2, 7:54 AM CDTSevere Thunderstorm WarningLMKHardin36 min
May 2, 8:08 AM CDTSevere Thunderstorm WarningLMKBullitt, Nelson22 min
May 2, 8:25 AM CDTSevere Thunderstorm WarningLMKWashington35 min
May 2, 8:39 AM CDTTornado WarningLMKWashington21 min
May 2, 8:47 AM CDTSevere Thunderstorm WarningLMKBoyle, Mercer43 min
May 2, 8:52 AM CDTSevere Thunderstorm WarningLMKGrayson23 min
May 2, 8:54 AM CDTSevere Thunderstorm WarningLMKHardin31 min
May 2, 9:03 AM CDTSevere Thunderstorm WarningLMKGarrard32 min
May 2, 9:17 AM CDTSevere Thunderstorm WarningLMKMadison33 min
May 2, 12:03 PM CDTSevere Thunderstorm WarningLMKCumberland32 min
May 2, 12:12 PM CDTSevere Thunderstorm WarningLMKClinton, Russell33 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.